Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 139, NWS Morristown, TN

May 18, 2012Bradley County, McMinn County, Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2012, 4:55 PM EDT for Bradley County, McMinn County, Meigs County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2012, 4:55 PM EDT (20:55 UTC)
Expired
May 18, 2012, 5:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, McMinn County, TN, Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 126 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WUUS54 KMRX 182055
SVRMRX
TNC011-107-121-182130-
/O.NEW.KMRX.SV.W.0139.120518T2055Z-120518T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN BRADLEY COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ATHENS...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DECATUR...RICEVILLE...HILLSVIEW...CALHOUN AND BIG SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3541 8500 3545 8495 3544 8494 3544 8491
      3548 8490 3549 8489 3549 8487 3551 8486
      3563 8469 3543 8453 3526 8469
TIME...MOT...LOC 2055Z 060DEG 4KT 3547 8468

$$

17
1 follow-up statement
810 
WWUS54 KMRX 182117
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT FRI MAY 18 2012

TNC011-107-121-182130-
/O.CON.KMRX.SV.W.0139.000000T0000Z-120518T2130Z/
BRADLEY TN-MCMINN TN-MEIGS TN-
517 PM EDT FRI MAY 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR MEIGS...MCMINN AND EXTREME NORTHERN BRADLEY COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF 
CLEVELAND TO 9 MILES NORTH OF ATHENS...MOVING SOUTHWEST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DECATUR...HILLSVIEW AND BIG SPRING.

LAT...LON 3541 8500 3545 8495 3544 8494 3544 8491
      3548 8490 3549 8489 3549 8487 3551 8486
      3563 8469 3543 8453 3526 8469
TIME...MOT...LOC 2117Z 060DEG 4KT 3532 8480 3557 8464

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:07 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 18, 3:07 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT FRI MAY 18 2012

.SHORT TERM (TONIGHT AND SATURDAY)...
AFTERNOON CONVECTION SHOULD MAINLY STAY ANCHORED TO THE HIGHER
TERRAIN THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING...THEN
DISSIPATE BEFORE MIDNIGHT WITH THE LOSS OF SURFACE HEATING. THE
850-500 MB RIDGE LOCATED TO OUR NORTH WILL DRIFT SLIGHTLY TOWARD THE
SOUTHEAST TONIGHT AND TOMORROW. FORECAST SOUNDINGS INDICATE SLIGHTLY
DRIER MIDLEVEL AIR WORKING INTO THE AREA TOMORROW. SO THE CHANCES OF
CONVECTIVE DEVELOPMENT LOOK SLIGHTLY LOWER TOMORROW AFTERNOON THAN
TODAY...ESPECIALLY IN NORTHERN AREAS. WILL HAVE A MENTION OF
ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN PLATEAU AND
MOUNTAINS AND SW NC. WILL FOLLOW PERSISTENCE FOR TEMPERATURES AS
1000-850 THICKNESSES REMAIN NEARLY THE SAME...GIVING HIGHS IN THE
LOWER TO MID 80S IN MOST SPOTS.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...DIVERGENCE IN THE
MODELS WILL MAKE THIS A LOWER CONFIDENCE FORECAST FOR THE TUE-FRI
TIME FRAME. INITIAL COASTAL LOW THAT WILL LINGER NEAR THE CAROLINAS
WILL BE THE MAIN WX FEATURE THROUGH MONDAY. THE GFS SHOWS THE NEXT
H5 TROF KICKS OUT THE LOW...BUT THE OLD ECMWF AND DGEX SUGGEST THE
TROUGH CUTS OFF AND REPLACES THE COASTAL LOW. SO OBVIOUSLY THERE IS
DIVERGENT OPINIONS ON TEMPS AND WEATHER...WITH THE GFS BEING
WARMEST WITH STRONG H5 HIGH PRESSURE OVERHEAD. THE 00Z GFS
ENSEMBLES SHOW SEVERAL DAYS IN THE EXTENDED THE GFS MOS IS ON THE
WARM SIDE WHILE MOST ENSEMBLES ARE A LITTLE COOLER...SUGGESTING TO
ME THE ENSEMBLES MAY BE SIMILAR TO ECMWF/DGEX. WILL TEND TO FAVOR
LOWER THAN MOS MAX TEMPS. CHANCE OF CONVECTION WILL CONTINUE OVER
THE MOUNTAINS SUNDAY AND AREA WIDE MONDAY AS THE H5 TROF
APPROACHES. IF THIS DOES CUTOFF...THEN THE WHERES AND HOW LONGS WILL
CONTINUE TO CHALLENGE THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  86  59  87  60 /  10  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  59  84  58  86  59 /  10  10   0   0   0
OAK RIDGE, TN                       59  85  57  87  58 /  10  10   0  10  10
TRI CITIES AIRPORT, TN              56  82  51  83  53 /  10  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/GC
Hazardous weather outlook, May 18, 3:21 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT FRI MAY 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER
ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON
TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL
LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE
POSSIBILITY OF ISOLATED SEVERE CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

In the hours before

Special weather statement, May 18, 2:22 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI MAY 18 2012

VAZ001-002-005-181930-
LEE VA-SCOTT VA-WISE VA-
222 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...WISE AND
SCOTT COUNTIES UNTIL 330 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 6 MILES SOUTHWEST OF
NORTON...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG STONE GAP AND
JASPER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Local storm report, May 18, 2:42 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT FRI MAY 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             BIG STONE GAP           36.86N 82.78W
05/18/2012  E1.00 INCH       WISE               VA   TRAINED SPOTTER

&&
Special weather statement, May 18, 3:19 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT FRI MAY 18 2012

TNZ101-102-182000-
EAST POLK TN-WEST POLK TN-
319 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 400 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF DUCKTOWN...MOVING WEST AT 10
MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ARCHVILLE AND
RELIANCE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, May 18, 4:48 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT FRI MAY 18 2012

TNZ084-085-182130-
MCMINN TN-MEIGS TN-
448 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND MCMINN COUNTIES UNTIL
530 PM EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ATHENS...DECATUR...
ETOWAH...CLEAR WATER...PEAKLAND...RICEVILLE...HILLSVIEW...CALHOUN...
DENTVILLE AND BIG SPRING.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:39 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane36 min
May 18, 6:06 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier24 min
May 18, 7:45 PM EDTSevere Thunderstorm WarningMRXGrainger, Knox, Union29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.